Alert archive / Kansas / Winter Storm Watches in 2011
Winter Storm Watch 2, NWS Wichita, KS
NWS Wichita, KS issued this winter storm watch at Jan 29, 2011, 3:59 PM CST for 16 counties in Kansas. It took effect at Jan 31, 2011, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 29, 2011, 3:59 PM CST (21:59 UTC)
- In effect from
- Jan 31, 2011, 12:00 AM CST
- Expired
- Jan 30, 2011, 4:00 PM CST
- In force
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 96 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3342 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
523 WWUS43 KICT 292159 WSWICT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 359 PM CST SAT JAN 29 2011 ...POTENTIAL WINTER STORM TO AFFECT PRIMARILY SOUTHEAST KANSAS SUNDAY NIGHT THROUGH TUESDAY EVENING... .FREEZING DRIZZLE IS EXPECTED TO AFFECT SOUTHEAST KANSAS LATE SUNDAY EVENING THROUGH MONDAY MORNING...WITH ICE ACCUMULATIONS OF A FEW TENTHS OF AN INCH POSSIBLE...CREATING HAZARDOUS TRAVEL. HOWEVER...A MAJOR/CRIPPLING ICE STORM IS NOT ANTICIPATED. A RELATIVE LULL IN ACTIVITY WILL THEN BE POSSIBLE MONDAY AFTERNOON AND EVENING. BY LATER MONDAY NIGHT...SNOW IS EXPECTED TO INCREASE IN AREAL COVERAGE AND INTENSITY FROM THE SOUTHWEST...AND PERSIST ACROSS THE AREA THROUGH TUESDAY...TAPERING TO FLURRIES BY TUESDAY EVENING. THERE STILL REMAINS SOME UNCERTAINTY...BUT AT THIS TIME IT APPEARS SOUTHEAST KANSAS HAS THE GREATEST POTENTIAL TO EXPERIENCE SNOW ACCUMULATIONS GREATER THAN 6 INCHES. ADDITIONALLY...NEAR BLIZZARD CONDITIONS WILL BE POSSIBLE TUESDAY DUE TO STRONG AND GUSTY NORTH WINDS. KSZ070>072-094>096-098>100-301100- /O.NEW.KICT.WS.A.0002.110131T0600Z-110202T1200Z/ GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD... FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE... PARSONS 359 PM CST SAT JAN 29 2011 ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE TUESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE TUESDAY NIGHT. * TIMING...AREAS OF FREEZING DRIZZLE WILL BEGIN LATE SUNDAY EVENING AND PERSIST THROUGH MONDAY MORNING. A RELATIVE LULL IN ACTIVITY IS ANTICIPATED MONDAY AFTERNOON AND EVENING. HOWEVER...SNOW IS EXPECTED TO INCREASE FROM THE SOUTHWEST MONDAY NIGHT...AND PERSIST THROUGH TUESDAY. SNOW WILL TAPER OFF TO FLURRIES TUESDAY EVENING. * SNOW ACCUMULATIONS...GREATER THAN 6 INCHES APPEAR POSSIBLE OVER SOUTHEAST KANSAS. * ICE ACCUMULATIONS...OF A FEW TENTHS OF AN INCH WILL BE POSSIBLE OVER SOUTHEAST KANSAS. * WINDS...OF 25 TO 35 MPH WITH HIGHER GUSTS ARE LIKELY ON TUESDAY. * IMPACTS...THE STRONG WINDS COULD CREATE NEAR BLIZZARD CONDITIONS ON TUESDAY...ALONG WITH BITTER COLD WIND CHILLS MONDAY NIGHT THROUGH TUESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT WINTER WEATHER THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS FOR UPDATED INFORMATION. && $$ ADK
4 follow-up statements
251 WWUS43 KICT 292211 WSWICT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 411 PM CST SAT JAN 29 2011 ...POTENTIAL WINTER STORM TO AFFECT PRIMARILY SOUTHEAST KANSAS SUNDAY NIGHT THROUGH TUESDAY EVENING... .FREEZING DRIZZLE IS EXPECTED TO AFFECT SOUTHEAST KANSAS LATE SUNDAY EVENING THROUGH MONDAY MORNING...WITH ICE ACCUMULATIONS OF A FEW TENTHS OF AN INCH POSSIBLE...CREATING HAZARDOUS TRAVEL. HOWEVER...A MAJOR/CRIPPLING ICE STORM IS NOT ANTICIPATED. A RELATIVE LULL IN ACTIVITY WILL THEN BE POSSIBLE MONDAY AFTERNOON AND EVENING. BY LATER MONDAY NIGHT...SNOW IS EXPECTED TO INCREASE IN AREAL COVERAGE AND INTENSITY FROM THE SOUTHWEST...AND PERSIST ACROSS THE AREA THROUGH TUESDAY...TAPERING TO FLURRIES BY TUESDAY EVENING. THERE STILL REMAINS SOME UNCERTAINTY...BUT AT THIS TIME IT APPEARS SOUTHEAST KANSAS HAS THE GREATEST POTENTIAL TO EXPERIENCE SNOW ACCUMULATIONS GREATER THAN 6 INCHES. ADDITIONALLY...STRONG AND GUSTY NORTH WINDS COULD CREATE NEAR BLIZZARD CONDITIONS ON TUESDAY...ALONG WITH BITTER COLD WIND CHILLS MONDAY NIGHT THROUGH TUESDAY NIGHT. KSZ070>072-094>096-098>100-301200- /O.CON.KICT.WS.A.0002.110131T0600Z-110202T1200Z/ GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD... FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE... PARSONS 411 PM CST SAT JAN 29 2011 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE TUESDAY NIGHT... A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE TUESDAY NIGHT. * TIMING...AREAS OF FREEZING DRIZZLE WILL BEGIN LATE SUNDAY EVENING AND PERSIST THROUGH MONDAY MORNING. A RELATIVE LULL IN ACTIVITY IS ANTICIPATED MONDAY AFTERNOON AND EVENING. HOWEVER... SNOW IS EXPECTED TO INCREASE FROM THE SOUTHWEST MONDAY NIGHT... AND PERSIST THROUGH TUESDAY. SNOW WILL TAPER OFF TO FLURRIES TUESDAY EVENING. * SNOW ACCUMULATIONS...GREATER THAN 6 INCHES APPEAR POSSIBLE OVER SOUTHEAST KANSAS. * ICE ACCUMULATIONS...OF A FEW TENTHS OF AN INCH WILL BE POSSIBLE OVER SOUTHEAST KANSAS. * WINDS...OF 25 TO 35 MPH WITH HIGHER GUSTS ARE LIKELY ON TUESDAY. * IMPACTS...THE STRONG WINDS COULD CREATE NEAR BLIZZARD CONDITIONS ON TUESDAY...ALONG WITH BITTER COLD WIND CHILLS MONDAY NIGHT THROUGH TUESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT WINTER WEATHER THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS FOR UPDATED INFORMATION. && $$ ADK
699 WWUS43 KICT 301027 WSWICT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 427 AM CST SUN JAN 30 2011 ...POTENTIAL WINTER STORM TO AFFECT PRIMARILY SOUTHEAST KANSAS SUNDAY NIGHT THROUGH TUESDAY EVENING... .FREEZING DRIZZLE IS EXPECTED TO AFFECT SOUTHEAST KANSAS LATE SUNDAY EVENING THROUGH MONDAY MORNING...WITH ICE ACCUMULATIONS OF A FEW TENTHS OF AN INCH POSSIBLE...CREATING HAZARDOUS TRAVEL. A MAJOR/CRIPPLING ICE STORM IS NOT ANTICIPATED. LATER MONDAY NIGHT...SNOW WILL INCREASE IN AREAL COVERAGE AND INTENSITY...AND PERSIST ACROSS THE AREA THROUGH TUESDAY. SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE POSSIBLE ACROSS SOUTHEASTERN KANSAS. KSZ070>072-094>096-098>100-301830- /O.CON.KICT.WS.A.0002.110131T0600Z-110202T1200Z/ GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD... FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE... PARSONS 427 AM CST SUN JAN 30 2011 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE TUESDAY NIGHT... A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE TUESDAY NIGHT. * TIMING...AREAS OF FREEZING DRIZZLE WILL BEGIN LATE THIS EVENING AND PERSIST THROUGH MONDAY MORNING. A LULL IN ACTIVITY IS ANTICIPATED MONDAY AFTERNOON AND EVENING. SNOW WILL INCREASE MONDAY NIGHT AND PERSIST THROUGH TUESDAY. SNOW WILL THEN TAPER OFF TO FLURRIES TUESDAY EVENING. * SNOW ACCUMULATIONS...OF 6 TO 12 INCHES ARE EXPECTED ACROSS SOUTHEASTERN KANSAS. * ICE ACCUMULATIONS...OF A FEW TENTHS OF AN INCH WILL BE POSSIBLE OVER SOUTHEAST KANSAS WITH THE FREEZING DRIZZLE. * WINDS...OUT OF THE NORTH AROUND 30 TO 40 MPH WITH HIGHER GUSTS ARE EXPECTED ON TUESDAY AND TUESDAY NIGHT. * IMPACTS...THE VERY STRONG WINDS COULD CREATE BLIZZARD CONDITIONS ON TUESDAY...ALONG WITH BITTER COLD WIND CHILLS MONDAY NIGHT THROUGH TUESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT WINTER WEATHER THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS FOR UPDATED INFORMATION. && $$ BILLINGS
443 WWUS43 KICT 301540 WSWICT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 940 AM CST SUN JAN 30 2011 ...POTENTIAL WINTER STORM TO AFFECT PRIMARILY SOUTH CENTRAL AND SOUTHEAST KANSAS SUNDAY NIGHT THROUGH TUESDAY EVENING... .FREEZING DRIZZLE IS EXPECTED TO AFFECT SOUTH CENTRAL AND SOUTHEAST KANSAS SUNDAY NIGHT THROUGH MONDAY MORNING...WITH ICE ACCUMULATIONS OF ONE-TENTH TO ONE-QUARTER INCH POSSIBLE...CREATING HAZARDOUS DRIVING CONDITIONS. A MAJOR/CRIPPLING ICE STORM IS NOT ANTICIPATED. LATER MONDAY NIGHT...SNOW WILL INCREASE IN AREAL COVERAGE AND INTENSITY...AND PERSIST ACROSS THE AREA THROUGH TUESDAY. SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE POSSIBLE ACROSS SOUTHEASTERN KANSAS...WITH 4 TO 6 INCHES POSSIBLE AS FAR WEST AS A WELLINGTON TO WICHITA TO HILLSBORO LINE. SIGNIFICANT BLOWING AND DRIFTING SNOW WITH POOR VISIBILITIES CAN BE EXPECTED IN THE WATCH AREA LATE MONDAY NIGHT THROUGH TUESDAY NIGHT. KSZ052-053-068-069-083-092-093-302345- /O.EXA.KICT.WS.A.0002.110131T0600Z-110202T1200Z/ MARION-CHASE-HARVEY-BUTLER-SEDGWICK-SUMNER-COWLEY- INCLUDING THE CITIES OF...MARION...COTTONWOOD FALLS...NEWTON... EL DORADO...AUGUSTA...WICHITA...WELLINGTON...WINFIELD... ARKANSAS CITY 940 AM CST SUN JAN 30 2011 ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE TUESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH LATE TUESDAY NIGHT. * TIMING...AREAS OF LIGHT FREEZING DRIZZLE WILL BEGIN LATE THIS EVENING AND PERSIST THROUGH MONDAY MORNING. A LULL IN ACTIVITY IS ANTICIPATED MONDAY AFTERNOON AND EVENING. SNOW WILL INCREASE MONDAY NIGHT AND PERSIST THROUGH TUESDAY. * SNOW ACCUMULATIONS...OF 4 TO 6 INCHES ARE POSSIBLE ACROSS THE AREA FROM LATE MONDAY NIGHT THROUGH TUESDAY NIGHT. * ICE ACCUMULATIONS...OF AROUND ONE-TENTH OF AN INCH ARE POSSIBLE TONIGHT INTO MONDAY MORNING. * WINDS...OUT OF THE NORTH AT 20 TO 30 MPH WITH HIGHER GUSTS ARE EXPECTED LATE MONDAY NIGHT THROUGH TUESDAY NIGHT. * IMPACTS...THE FREEZING DRIZZLE MAY CREATE A LIGHT ICE COATING ON EXPOSED SURFACES AND UNTREATED ROADS TONIGHT INTO MONDAY MORNING. SNOW AND BLOWING AND DRIFTING SNOW WILL AFFECT THE AREA MONDAY NIGHT THROUGH TUESDAY WITH POOR VISIBILITIES. BITTERLY COLD WIND CHILLS OF ZERO TO 15 BELOW ARE FORECAST MONDAY NIGHT THROUGH TUESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT WINTER WEATHER THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS FOR UPDATED INFORMATION. && $$ KSZ070>072-094>096-098>100-302345- /O.CON.KICT.WS.A.0002.110131T0600Z-110202T1200Z/ GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD... FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE... PARSONS 940 AM CST SUN JAN 30 2011 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE TUESDAY NIGHT... A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE TUESDAY NIGHT. * TIMING...AREAS OF FREEZING DRIZZLE WILL BEGIN LATE THIS EVENING AND PERSIST THROUGH MONDAY MORNING. A LULL IN ACTIVITY IS ANTICIPATED MONDAY AFTERNOON AND EVENING. SNOW WILL DEVELOP MONDAY NIGHT AND PERSIST THROUGH TUESDAY EVENING. * SNOW ACCUMULATIONS...OF 6 TO 12 INCHES ARE EXPECTED ACROSS SOUTHEASTERN KANSAS FROM MONDAY NIGHT THROUGH TUESDAY EVENING. * ICE ACCUMULATIONS...OF A FEW TENTHS OF AN INCH WILL BE POSSIBLE OVER SOUTHEAST KANSAS WITH THE FREEZING DRIZZLE TONIGHT INTO MONDAY MORNING. * WINDS...OUT OF THE NORTH AROUND 25 TO 40 MPH WITH HIGHER GUSTS ARE EXPECTED ON TUESDAY AND TUESDAY NIGHT. * IMPACTS...THE FREEZING DRIZZLE WILL RESULT IN A LIGHT ICE ACCUMULATION ON EXPOSED SURFACES AND UNTREATED ROADS. HEAVY SNOW AND BLOWING AND DRIFTING SNOW IS EXPECTED TO CREATE VERY HAZARDOUS DRIVING CONDITIONS MONDAY NIGHT THROUGH TUESDAY. THE VERY STRONG NORTH WINDS COULD CREATE BLIZZARD CONDITIONS ON TUESDAY WITH EXTREMELY POOR VISIBILITIES. BITTERLY COLD WIND CHILLS OF ZERO TO 15 BELOW ARE FORECAST MONDAY NIGHT THROUGH TUESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT WINTER WEATHER THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS FOR UPDATED INFORMATION. && $$ JMC/BILLINGS
528 WWUS43 KICT 302200 WSWICT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 400 PM CST SUN JAN 30 2011 ...DANGEROUS WINTER STORM TO INVADE ALL AREAS FROM MONDAY TIL EARLY WEDNESDAY MORNING ESPECIALLY ALONG AND EAST OF I-135... .FREEZING DRIZZLE IS EXPECTED TO AFFECT SOUTH CENTRAL AND SOUTHEAST KANSAS SUNDAY NIGHT THROUGH MONDAY MORNING...WITH ICE ACCUMULATIONS OF ONE-TENTH TO ONE-QUARTER INCH POSSIBLE. ALTHOUGH A MAJOR CRIPPLING ICE STORM IS NOT ANTICIPATED...DRIVING WILL GET DANGEROUS. LATER MONDAY NIGHT...SNOW WILL INCREASE IN AREAL COVERAGE AND INTENSITY AND PERSIST ACROSS THE AREA THROUGH TUESDAY NIGHT. SNOW ACCUMULATIONS OF 9 TO 14 INCHES ARE LIKELY ACROSS SOUTHEAST KANSAS WITH 6 TO 8 INCHES LIKELY OVER THOSE PARTS OF CENTRAL AND SOUTH-CENTRAL KANSAS ALONG...AND EAST OF I-135. ACCUMULATIONS OF 4 TO 5 INCHES ARE NOW LIKELY FOR AREAS ALONG AND WEST OF I-135. GREATLY COMPOUNDING THE SITUATION IS THAT NORTH WINDS WILL INCREASE CONSIDERABLY INTO THE 20 TO 30 MPH RANGE TO RESULT IN WIDESPREAD BLOWING AND DRIFTING SNOW TUESDAY AND TUESDAY NIGHT. KSZ052-053-068>072-083-092>096-098>100-310600- /O.UPG.KICT.WS.A.0002.110131T0600Z-110202T1200Z/ /O.NEW.KICT.WS.W.0001.110131T0600Z-110202T1200Z/ MARION-CHASE-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-SEDGWICK- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- INCLUDING THE CITIES OF...MARION...COTTONWOOD FALLS...NEWTON... EL DORADO...AUGUSTA...EUREKA...YATES CENTER...IOLA...WICHITA... WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...FREDONIA... CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...PARSONS 400 PM CST SUN JAN 30 2011 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WINTER STORM WARNING FOR SIGNIFICANT WINTER WEATHER...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM CST WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...AREAS OF LIGHT FREEZING DRIZZLE WILL BEGIN LATE TONIGHT AND PERSIST THROUGH MONDAY MORNING. A LULL IN ACTIVITY IS ANTICIPATED MONDAY AFTERNOON AND EVENING....HOWEVER SNOW WILL THEN DEVELOP MONDAY NIGHT AND PERSIST THROUGH TUESDAY NIGHT. * SNOW ACCUMULATIONS...OF 9 TO 14 INCHES ARE LIKELY ACROSS SOUTHEAST KANSAS FROM MONDAY NIGHT THROUGH TUESDAY NIGHT. ACCUMULATIONS OF 6 TO 8 INCHES ARE NOW FORECAST FOR THOSE PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS ALONG AND EAST OF I-135. * ICE ACCUMULATIONS...AROUND ONE QUARTER INCH ARE POSSIBLE FROM THE FREEZING DRIZZLE LATE TONIGHT AND MONDAY MORNING. * WINDS...WILL INCREASE FROM THE NORTH BETWEEN 20 AND 30 MPH WITH GUSTS TO AROUND 40 MPH ARE LIKELY TUESDAY AND TUESDAY NIGHT. * IMPACTS...THE FREEZING DRIZZLE WILL RESULT IN LIGHT ICE ACCUMULATIONS ON EXPOSED SURFACES AND UNTREATED ROADS. HEAVY SNOW AND BLOWING AND DRIFTING SNOW WILL MAKE DRIVING DANGEROUS FROM MONDAY NIGHT THROUGH TUESDAY NIGHT. THE STRONG NORTH WINDS MAY RESULT IN A BLIZZARD TUESDAY AND TUESDAY NIGHT WITH NEAR ZERO VISIBILITIES. DANGEROUS WIND CHILLS OF 10 BELOW TO 20 BELOW ARE LIKELY BY TUESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT WINTER WEATHER IS IMMINENT OR OCCURRING. THIS WILL MAKE TRAVEL DANGEROUS OR IMPOSSIBLE. YOU SHOULD MONITOR THIS SITUATION CLOSELY! && $$ KSZ049-051-310600- /O.NEW.KICT.WS.W.0001.110131T0600Z-110202T1200Z/ SALINE-MCPHERSON- INCLUDING THE CITIES OF...SALINA...MCPHERSON 400 PM CST SUN JAN 30 2011 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WINTER STORM WARNING FOR SIGNIFICANT WINTER WEATHER...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM CST WEDNESDAY. * TIMING...AREAS OF LIGHT FREEZING DRIZZLE WILL BEGIN LATE TONIGHT AND PERSIST THROUGH MONDAY MORNING. A LULL IN ACTIVITY IS ANTICIPATED MONDAY AFTERNOON AND EVENING....HOWEVER SNOW WILL THEN DEVELOP MONDAY NIGHT AND PERSIST THROUGH TUESDAY NIGHT. * SNOW ACCUMULATIONS...ACCUMULATIONS OF 5 TO 8 INCHES ARE NOW FORECAST FROM MONDAY NIGHT TIL TUESDAY NIGHT. * ICE ACCUMULATIONS...AROUND ONE QUARTER INCH ARE POSSIBLE FROM THE FREEZING DRIZZLE LATE TONIGHT AND MONDAY MORNING. * WINDS...WILL INCREASE FROM THE NORTH BETWEEN 20 AND 30 MPH WITH GUSTS TO AROUND 40 MPH TUESDAY AND TUESDAY NIGHT. * IMPACTS...THE FREEZING DRIZZLE WILL RESULT IN LIGHT ICE ACCUMULATIONS ON EXPOSED SURFACES AND UNTREATED ROADS. HEAVY SNOW AND BLOWING AND DRIFTING SNOW WILL MAKE DRIVING DANGEROUS FROM MONDAY NIGHT THROUGH TUESDAY NIGHT. THE STRONG NORTH WINDS MAY RESULT IN A BLIZZARD TUESDAY AND TUESDAY NIGHT WITH NEAR ZERO VISIBILITIES. DANGEROUS CHILLS OF 10 BELOW TO 20 BELOW ARE LIKELY BY TUESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT WINTER WEATHER IS IMMINENT OR OCCURRING. THIS WILL MAKE TRAVEL DANGEROUS OR IMPOSSIBLE. && $$ KSZ032-033-047-048-050-067-082-091-310600- /O.NEW.KICT.WW.Y.0003.110131T0600Z-110202T1200Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER 400 PM CST SUN JAN 30 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WINTER WEATHER ADVISORY FOR HAZARDOUS WINTER WEATHER...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM CST WEDNESDAY. * TIMING...LIGHT FREEZING DRIZZLE WILL DEVELOP LATE TONIGHT AND MAY OCCASIONALLY BE MIXED WITH LIGHT SNOW. THE LIGHT FREEZING DRIZZLE WILL CONTINUE ON MONDAY...THEN CHANGE TO SNOW MONDAY NIGHT. THE SNOW WILL REACH A PEAK INTENSITY ON TUESDAY...THEN TAPER TUESDAY NIGHT. WITH NORTH WINDS INCREASING TO 20 TO 30 MPH WITH GUSTS AROUND 35 MPH BLOWING AND DRIFTING SNOW IS LIKELY. * SNOW ACCUMULATIONS...OF 4 TO 5 INCHES ARE LIKELY BY TUESDAY EVENING. * ICE ACCUMULATIONS...UP TO ONE QUARTER INCH ARE POSSIBLE BY MONDAY EVENING. * WINDS...WILL INCREASE FROM THE NORTH AT 20 TO 30 MPH WITH GUSTS TO AROUND 35 MPH TUESDAY AND TUESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF WINTER WEATHER WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES. USE CAUTION WHILE DRIVING. && $$ ES
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this winter storm watch went out at Jan 29, 3:34 PM CST, 25 minutes earlier.
Area forecast discussion, Jan 29, 3:34 PM CST, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 334 PM CST SAT JAN 29 2011 .DISCUSSION... CONFIDENCE CONTINUES TO INCREASE FOR A POTENTIAL WINTER STORM SUN NIGHT THROUGH TUE EVENING...WITH IMPENDING BITTER COLD AIR TUE AND BEYOND. TONIGHT-SUNDAY: BOUNDARY EXTENDING FROM NORTHWEST KS ACROSS CENTRAL TO EAST CENTRAL KS WILL BEGIN MOVING SOUTHWARD THIS EVENING...AS A PUSH OF SHALLOW COLD AIR INFILTRATES OUR AREA OVERNIGHT. WINDS WILL SWITCH FROM A SOUTHEASTERLY DIRECTION...TO NORTH-NORTHEASTERLY WITH SPEEDS INCREASING. THE COLD AIR ADVECTION SHOULD ALLOW FOR BROKEN TO OVERCAST LOW CLOUD DECKS TO DEVELOP OVERNIGHT. NEAR NORMAL LOWS EXPECTED. SHALLOW POLAR AIRMASS WILL CONTINUE TO FILTER SOUTH ON SUNDAY...RESULTING IN COLDER TEMPERATURES AND MOSTLY CLOUDY SKIES. SUNDAY NIGHT-TUESDAY NIGHT: THIS IS THE PERIOD OF MOST CONCERN REGARDING WINTER WEATHER. LATEST GFS (AND ASSOCIATED ENSEMBLES) AND ECMWF CONTINUES TO COME INTO BETTER AGREEMENT SURROUNDING A POTENTIAL WINTER STORM ACROSS THE AREA. THE CONSENSUS HAS BEEN TRENDING FARTHER SOUTH...TARGETING SOUTHEAST KANSAS...OKLAHOMA...MISSOURI AND ARKANSAS WITH POTENTIALLY SIGNIFICANT WINTER WEATHER IN THE FORM OF SNOW AND ICE...MAINLY MONDAY NIGHT THROUGH TUESDAY EVENING. GEFS PLUME DIAGRAMS AND SREF GUIDANCE ALONG WITH THE PAST FEW ECMWF AND GFS RUNS ALL POINT TOWARD THE POTENTIAL FOR AT LEAST 6 INCHES OF SNOW ACCUMULATION OVER SOUTHEAST KANSAS...WITH LOWER AMOUNTS FARTHER NORTHWEST. CONSEQUENTLY...AFTER MUCH INTEROFFICE COLLABORATION...HOISTED A WINTER STORM WATCH FOR SOUTHEAST KS (HIGHEST CONFIDENCE AREA) FROM MIDNIGHT SUNDAY NIGHT THROUGH TUESDAY NIGHT. STARTED THE WATCH EARLY (SUNDAY NIGHT) DUE TO SEEMINGLY IMPENDING FREEZING DRIZZLE CHANCES DUE TO LOW-LEVEL WARM/MOIST ADVECTION ATOP THE SHALLOW COLD AIR AND DRY MID-LEVELS...IN RESPONSE TO APPROACHING MAIN WESTERN CONUS TROUGH. NOT ANTICIPATING MAJOR/CRIPPLING ICE ACCUMULATIONS...BUT UP TO TWO TENTHS OF AN INCH SEEMS REASONABLE SUNDAY NIGHT-MONDAY MORNING. PINPOINTING EXACTLY WHERE THE ICE WILL BE HEAVIEST WILL BE TRICKY...AS EXTREME SOUTHEAST KANSAS COULD REMAIN JUST WARM ENOUGH TO PRECLUDE MUCH IN THE WAY OF ICE ACCUMULATION...BUT TARGET APPEARS TO BE SOMEWHERE BETWEEN THE FLINT HILLS AND EXTREME SOUTHEAST KANSAS. FARTHER WEST FOR HUTCHINSON...WICHITA AND SALINA...THINKING PATCHY FREEZING DRIZZLE WILL BE POSSIBLE SUN NIGHT-MON MORNING...WHICH COULD SLICKEN THINGS UP SOME...BUT THINKING ACCUMULATIONS WILL REMAIN BELOW ONE- TENTH OF AN INCH. THINKING THERE COULD BE A BIT OF A LULL IN THE ACTION MONDAY AFTERNOON-EVENING AS LOW-LEVEL WARM/MOIST ADVECTION WEAKENS...BEFORE MAIN SHOW ARRIVES MONDAY NIGHT-TUESDAY. WEDNESDAY-SATURDAY: THE GFS ENSEMBLE MEMBERS ALONG WITH THE 12Z ECMWF DEPICT LONGWAVE UPPER TROFFING FROM EASTERN CANADA SOUTH-SOUTHWESTWARD INTO THE CENTRAL/EASTERN CONUS FOR MUCH OF THIS PERIOD. THE MODELS ALONG WITH THE ENSEMBLES DIFFER IN THE HANDLING OF AN UPPER LOW OVER THE SOUTHWEST FROM WEDNESDAY ONWARD. SEVERAL OF THE ENSEMBLE MEMBERS KEEP THIS SYSTEM CUT OFF AND DRIFT IT SOUTHWESTWARD...WHEREAS THE ECMWF WANTS TO BRING THE SYSTEM EASTWARD ACROSS THE SOUTHERN PLAINS THURSDAY INTO FRIDAY. IT WOULD APPEAR THAT THE UNCERTAINTY OF THE EVOLUTION OF THIS UPPER LOW IS QUITE HIGH AT THIS TIME. SO WILL KEEP THIS EXTENDED PERIOD DRY FOR NOW. THE ARCTIC AIRMASS WILL HAVE A SOLID GRIP ON OUR FORECAST AREA WEDNESDAY AND THURSDAY WITH MUCH BELOW NORMAL TEMPERATURES. IT THEN LOOKS LIKE TEMPERATURES SHOULD MODERATE TO MORE SEASONABLE VALUES FRIDAY INTO SATURDAY. ADK/JMC && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION HAZARD: LOW CLOUDS TONIGHT INTO SUNDAY MORNING. STATIONARY FRONT EXTENDED FROM NORTHWEST KS THROUGH EAST CENTRAL KS AS OF MIDDAY. A SOUTHEASTERLY WIND WILL PREVAIL INTO THE MID AFTERNOON HOURS. A SHALLOW SURGE OF POLAR AIR WILL MOVE SOUTHWARD ACROSS OUR AREA THIS EVENING INTO SUNDAY. THE ASSOCIATED COLD AIR ADVECTION SHOULD ALLOW FOR STRATUS TO DEVELOP SOUTHWARD FROM THE NORTHERN PLAINS INTO OUR AREA TONIGHT INTO SUNDAY MORNING. FOR NOW...WILL CARRY MVFR (1,000-1,500 FT) CEILINGS...WITH LOWER CONFIDENCE ON IFR CONDITIONS BUT STILL POSSIBLE. JMC && .CLIMATE... AS OF 330 PM CDT...THE HIGH TEMPERATURE AT WICHITA MID-CONTINENT AIRPORT WAS 70 DEGREES. THIS TIES THE RECORD SET BACK IN 1971. OTHER SITES (RUSSELL...SALINA AND CHANUTE) LIKELY WILL NOT SET RECORDS. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 24 38 25 30 / 10 10 20 20 HUTCHINSON 23 35 22 27 / 10 10 20 20 NEWTON 22 35 23 28 / 10 10 20 20 ELDORADO 24 36 25 30 / 10 10 30 20 WINFIELD-KWLD 27 39 27 33 / 10 10 30 20 RUSSELL 19 33 18 22 / 10 10 20 30 GREAT BEND 21 34 20 24 / 10 10 20 20 SALINA 21 32 21 26 / 10 10 20 30 MCPHERSON 21 34 22 26 / 10 10 20 20 COFFEYVILLE 30 41 32 36 / 10 10 30 30 CHANUTE 26 38 29 34 / 10 10 30 30 IOLA 25 37 27 32 / 10 10 30 30 PARSONS-KPPF 28 39 30 35 / 10 10 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM LATE SUNDAY NIGHT THROUGH LATE TUESDAY NIGHT FOR KSZ070>072-094>096-098>100. &&
Hazardous weather outlook, Jan 29, 4:50 AM CST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 450 AM CST SAT JAN 29 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 450 AM CST SAT JAN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM IS STILL ON TRACK TO IMPACT THE CENTRAL PLAINS EARLY NEXT WEEK. THERE REMAINS SOME UNCERTAINTY REGARDING THE TRACK OF THE SYSTEM...WHICH WILL IMPACT SNOWFALL AMOUNTS. REGARDLESS...THE STORM WILL BEGIN WITH FREEZING DRIZZLE SUNDAY NIGHT AND TRANSITION TO SNOW BY MONDAY NIGHT. BLUSTERY NORTHERLY WINDS WILL CAUSE BLOWING AND DRIFTING SNOW TUESDAY BEFORE SNOW ENDS ON WEDNESDAY. THESE WEATHER CONDITIONS WILL CAUSE HAZARDOUS TRAVEL FROM SUNDAY NIGHT THROUGH WEDNESDAY. PLEASE CONTINUE TO WATCH FUTURE FORECASTS. BEHIND THIS WINTER STORM...EXTREME COLD TEMPERATURES WILL INFILTRATE THE AREA. THE COMBINATION OF THE COLD TEMPERATURES AND BLUSTERY NORTHERLY WINDS WILL CAUSE WIND CHILL TEMPERATURES TO DROP WELL BELOW ZERO. WIND CHILLS OF 5 TO 20 DEGREES BELOW ZERO WILL BE POSSIBLE TUESDAY AND WEDNESDAY ACROSS THE AREA...WITH TUESDAY NIGHT INTO WEDNESDAY MORNING BEING THE COLDEST. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BILLINGS
Nearby
Winter Storm Watches in Kansas, 2011Every winter storm watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.